Sexual arousal disorders involve a lack of response to sexual stimulation—mental or emotional (subjective), physical (such as swelling, tingling, or throbbing in the genital area or vaginal wetness), or both.
Usually, when women are sexually stimulated, they feel sexually excited mentally and emotionally. They may also be aware of certain physical changes. For example, the vagina releases secretions that provide lubrication (causing wetness). The tissues around the vaginal opening (labia) and the clitoris (which corresponds to the penis in men) swell, the breasts swell slightly, and these areas may tingle.
In sexual arousal disorders, the usual types of sexual stimulation (such as kissing, dancing, watching an erotic video, and touching the genitals) do not cause arousal—mentally or emotionally (subjectively), physically, or both.
In genital arousal disorder (a type of sexual arousal disorder), stimulation that does not involve the genitals (such as watching an erotic video) makes women feel aroused, but when the genitals are stimulated (including during intercourse), women are unaware of any physical responses or physical pleasure. As a result, sexual intercourse is unrewarding and possibly difficult and painful.
Sometimes physical responses occur, but women do not notice them because sensitivity in the area is reduced.
Sexual arousal disorders tend to have the same causes as low sexual desire disorder (see Sexual Dysfunction in Women: Causes). For example, depression, low self-esteem, anxiety, stress, other psychologic factors (see Sexual Dysfunction in Women: Psychologic Factors), drugs, and relationship problems commonly interfere with sexual arousal. Inadequate sexual stimulation or the wrong setting for sexual activity can also contribute.
Genital arousal disorder may result from a low level of estrogen or testosterone as occurs during or after menopause, from infection of the vagina (vaginitis) or the bladder (cystitis), or from skin changes in the vulva. This disorder may develop when certain chronic disorders, such as diabetes and multiple sclerosis, damage nerves. The nerve damage leads to decreased sensation in the genital area.
Diagnosis is based on the woman's history and description of the problem. A pelvic examination is also done.
Measures that help couples with sexual dysfunction (see Sexual Dysfunction in Women: Treatment) can be particularly helpful. For example, treatment includes the following:
Couples may experiment with different stimuli, such as a vibrator, fantasy, or erotic videos. Couples may also try activities other than vaginal intercourse. For example, couples may do sensate focus exercises. For these exercises, partners take turns touching each other in pleasurable ways. At first, certain areas, including the genitals, are off limits, and the focus is sensual rather than sexual stimulation. The recipient guides the giver in the type of stimulation wanted. Partners focus on the sensations of the moment. They progress to touching other parts of the body sensually, then sexually and finally to genital stimulation. Such exercises can enhance intimacy and lessen anxiety before sexual activity.
Drugs that are likely causes are stopped if possible. If a selective serotonin reuptake inhibitor (an antidepressant) is the cause, adding bupropion (a different type of antidepressant) may help. Or another antidepressant may be substituted.
For women who have atrophic vaginitis, doctors may prescribe estrogen, applied to the genital area as a cream, inserted into the vagina in a ring or as a tablet, or taken by mouth. For women who are taking oral contraceptives, doctors may recommend substituting contraceptive skin patches or using a barrier method (condom or diaphragm). For women taking estrogen therapy by mouth, doctors may recommend instead taking estrogen another way, such as a skin patch or gel.
Whether testosterone (taken by mouth or through a patch) is useful is being studied. Occasionally, some doctors prescribe testosterone, although it is considered experimental. Women who take testosterone must be evaluated regularly by their doctor because testosterone may have side effects and long-term safety is unknown.
Last full review/revision November 2008 by Rosemary Basson, MD, FRCP(UK)